Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 1, NWS State College, PA

March 23, 2011Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 23, 2011, 4:31 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 4:31 PM EDT (20:31 UTC)
Expired
Mar 23, 2011, 5:00 PM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 105 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 4:35 PM EDTHAIL 0.8Somerset, PAHAIL BETWEEN PENNY AND NICKEL SIZE
Mar 23, 4:35 PM EDTHAIL 1Somerset, PA
Mar 23, 4:45 PM EDTHAIL 1Somerset, PA
Mar 23, 4:57 PM EDTHAIL 1Somerset, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 4:13 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 546 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
546 m²/s²
0-3 km storm-relative helicity
612 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS51 KCTP 232031
SVRCTP
PAC009-111-232100-
/O.NEW.KCTP.SV.W.0001.110323T2031Z-110323T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
431 PM EDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHEASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 500 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM ON DOPPLER RADAR. THE STORM WAS NEAR
  SOMERSET...MOVING NORTHEAST AT 55 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRAL CITY AROUND 445 PM...
  OGLETOWN AND CESSNA AROUND 455 PM...
  OSTERBURG AND BLUE KNOB STATE PARK AROUND 500 PM...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 108 AND 146...I-99 BETWEEN
MILE MARKERS 0 AND 12.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY
EVENING FOR SOUTH CENTRAL PENNSYLVANIA.

&&

LAT...LON 3986 7907 4002 7918 4024 7875 4024 7866
      4026 7864 4027 7865 4032 7863 4029 7851
      4027 7847 4006 7844
TIME...MOT...LOC 2031Z 241DEG 47KT 3999 7901

$$

FORECASTER: EVANEGO
1 follow-up statement
820 
WWUS51 KCTP 232047
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 PM EDT WED MAR 23 2011

PAC009-111-232100-
/O.CON.KCTP.SV.W.0001.000000T0000Z-110323T2100Z/
BEDFORD PA-SOMERSET PA-
447 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN SOMERSET AND NORTHWESTERN BEDFORD COUNTIES...

AT 445 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR CENTRAL
CITY...OR 11 MILES SOUTH OF WINDBER...MOVING NORTHEAST AT 55 MPH.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 134 AND 146...I-99 BETWEEN
MILE MARKERS 0 AND 12.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR SOUTH CENTRAL PENNSYLVANIA.

&&

LAT...LON 4013 7893 4024 7875 4024 7866 4026 7864
      4027 7865 4032 7863 4029 7851 4026 7847
      4006 7844 3998 7872
TIME...MOT...LOC 2047Z 241DEG 47KT 4009 7877

$$

FORECASTER: EVANEGO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:32 PM EDT, 59 minutes earlier.

Area forecast discussion, Mar 23, 3:32 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT WED MAR 23 2011

.SYNOPSIS...
STORM SYSTEM STILL NEEDS TO MOVE ACROSS THE REGION THIS EVENING.
MORE SHOWERS AND SNOW IS LIKELY ALONG WITH THE CHANCE OF THUNDER. THE
LARGE SCALE BLOCKING PATTERN WILL STRENGTHEN...WE REMAIN IN A
GENERAL TROUGH AND COLDER PATTERN. A LOW PASSING TO OUR SOUTH WILL
BRING THE THREAT OF SOME SNOW TO PENNSYLVANIA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THE 850 HPA LOW IS TRACKING ACROSS NORTHWESTERN PA. A SURGE OF
WARM AIR HAS PUSHED TEMPS INTO THE 60S IN SW PA. SOME OF THIS WARM
AIR COULD GET INTO CAMBRIA AND SOMERSET COUNTIES BEFORE 5 PM. A
BAND OF SHOWERS IS MOVING ACROSS CENTRAL AREAS AND TRIED TO HAVE
FORECAST SHOW THIS FEATURE. IT WILL LIKELY BE TO OUR EAST BEFORE 4
PM.

MORE PRECIPITATION IN ORGANIZING IN OHIO. THIS WILL BRING A SURGE
PRECIPITATION IN FROM THE WEST BETWEEN 4 AND 5 PM. SOUTHERN AREAS
COULD SEE RAIN AND ISOLATED THUNDER THIS EVENING. TO THE NORTH AN
ENHANCED BAND OF SNOW IS POSSIBLE LATER THIS EVENING OVER WARREN
AND MCKEAN COUNTIES.

THE NORTHERN EDGE OF THE PRECIPITATION SHIELD COULD BE SNOW FROM
WARREN AND MCKEAN COUNTIES TO SULLIVAN COUNTY. THERE COULD BE
THUNDER-SNOW IN A FEW AREAS THESE EVENING. A QUICK 1 TO 3 INCHES OF
SNOW ACROSS THE NORTHERN TIER IS POSSIBLE EARLY TONIGHT.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE 850 HPA LOW AND PRECIPITATION SHOULD MOVE RAPIDLY EAST TONIGHT
AS COLD AIR MOVES IN BEHIND THE 850 HPA LOW. SNOW SHOWERS SHOULD
MAKE IT INTO THE SOUTHWESTERN AREAS TOO.

CONDITIONS EVERYWHERE SHOULD IMPROVE IN THE MORNING HOURS WITH
ORGANIZED PRECIPITATION SLIDING TO THE EAST. SOME RESIDUAL SNSH IN
THE WESTERN AND NORTHERN MOUNTAINS IS POSSIBLE THROUGH EARLY AFTERNOON.

IT WILL BE COOL FOR LATE MARCH AND A BIT BREEZY BEHIND THE COLD FRONT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
COOL HIGH PRESSURE SETTLES INTO REGION TO END THE WORK WEEK WITH
PLENTY OF SUNSHINE THOUGH TEMPERATURES WILL RUN SEVERAL DEGREES
BELOW AVERAGE. STILL SOME UNCERTAINTY FOR SATURDAY/SUNDAY AS GEFS
BRINGS A FAST MOVING COLD EVENT. IF THIS MATERIALIZES COULD SEE
SOME ACCUMULATING SNOWS MOST LIKELY IN THE SAT NIGHT EARLY SUNDAY
TIME FRAME. LATEST 12Z ECMWF FURTHER NORTH THEN PREVIOUS RUN BUT
STILL KEEPS MOST OF THE CWA NORTH OF THE PRECIPITATION. FOR NOW
GOING WITH POPS SLIGHTLY HIGHER THEN CLIMO. ANOTHER SYSTEM FOR THE
MIDDLE OF NEXT WEEK AS WELL.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THIS AFTERNOONS TAFS REFLECT THE MORE INSTABILITY LIKE SHOWERS
MOVING ACROSS THE REGION WITH SOME EMBEDDED CONVECTION VCTS IN
KUNV FOR FIRST BATCH MOVING THROUGH AT 1730 TO 1930 UTC. PUT CB IN
CLOUDS FOR KJST AND KAOO. SECOND BATCH IS ORGANIZING OVER OH.
THERE IS THE THREAT FOR SEVERE WEATHER IN EXTREME SOUTHWESTERN PA.

TRIED TO SHOW THE LOW COMING BY AND BATCH OF RAIN WITH IT
OVERNIGHT CHANGING RAIN TO SNOW IN MOST AREAS FROM KJST TO KIPT.

CONDITIONS IMPROVE RAPIDLY ON THURSDAY AS CIGS LIFT AND VISIBILITY
INCREASES. SHOULD BE VFR EVERYWHERE BY THURSDAY AFTERNOON.

COMING WEEKEND HAS POTENTIAL WINTER STORM MAINLY IN SOUTHERN PA
WHICH COULD BRING IN MORE MVFR/IFR CONDITIONS.

OUTLOOK...
THU...IMPROVING CONDITIONS.
FRI-MON...MVFR/IFR POSSIBLE WITH SNOW...IMPROVING MONDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/ROSS
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...ROSS
AVIATION...GRUMM
Hazardous weather outlook, Mar 23, 3:51 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT WED MAR 23 2011

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-242000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
351 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK FOR A SHORT PERIOD SNOW WITH ISOLATED FREEZING
PRECIPITATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-056-057-059-063-065-066-242000-
MIFFLIN-JUNIATA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-YORK-LANCASTER-
351 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>026-033>036-064-242000-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS-
351 PM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 23, 3:53 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT WED MAR 23 2011

PAZ033-034-232045-
BEDFORD PA-SOMERSET PA-
353 PM EDT WED MAR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET AND WESTERN
BEDFORD COUNTIES...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
MARKLEYSBURG...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR CASSELMAN AROUND 400 PM...ROCKWOOD AROUND 415
PM...SCHELLSBURG AROUND 430 PM AND CESSNA AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 109 AND 151...I-99 BETWEEN
MILE MARKERS 0 AND 11.

LAT...LON 3973 7941 3982 7937 3985 7942 3987 7942
      3994 7937 4025 7848 3983 7839 3971 7927
      3971 7939

FORECASTER: GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:53 PM EDTSpecial Weather StatementCTPBedford, Somerset52 min
Mar 23, 5:01 PM EDTSpecial Weather StatementCTPBlair29 min
Mar 23, 5:09 PM EDTTornado WarningCTPCambria, Somerset36 min
Mar 23, 5:25 PM EDTSpecial Weather StatementCTPClearfield35 min
Mar 23, 5:29 PM EDTWinter Weather AdvisoryCTPCameron, Centre, Clearfield, Clinton, Elk, Lycoming and 5 more4 hr
Mar 23, 5:36 PM EDTSevere Thunderstorm WarningCTPCumberland, Huntingdon, Juniata, Mifflin, Perry39 min
Mar 23, 5:44 PM EDTSevere Thunderstorm WarningCTPBedford, Cambria, Somerset31 min
Mar 23, 6:04 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Somerset26 min
Mar 23, 6:13 PM EDTSpecial Weather StatementCTPFulton32 min
Mar 23, 6:31 PM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
Mar 23, 6:39 PM EDTSpecial Weather StatementCTPCumberland36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.